Alert archive / South Carolina / Special Weather Statements in 2016
Special Weather Statement, NWS Charleston, SC
NWS Charleston, SC issued this special weather statement at Aug 19, 2016, 8:59 PM EDT for Hampton County, South Carolina. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2016, 8:59 PM EDT (00:59 UTC)
- Expired
- Aug 19, 2016, 9:30 PM EDT
- In force
- 31 min
- Issued by
- NWS Charleston, SC
County Hampton County, SC
The radar
The Charleston,SC radar (KCLX), 17 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 9:03 PM EDT | TSTM WND DMG | 1 Ese Garnett, SC | THE SOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN NEAR THE INTERSECTION OF US HIGHWAY 321 AND SC 119. |
| Aug 19, 9:04 PM EDT | TSTM WND DMG | 1 N Robertville, SC | JASPER COUNTY WARNING POINT REPORTED A TREE DOWN AT JANIE LANE AND PLEASANT HILL ROAD. TIME BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2139 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1161 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
801
WWUS82 KCHS 200059
SPSCHS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
859 PM EDT FRI AUG 19 2016
GAZ101-SCZ042-047-200130-
EFFINGHAM GA-INLAND JASPER SC-HAMPTON SC-
859 PM EDT FRI AUG 19 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...HAMPTON
AND JASPER COUNTIES UNTIL 930 PM EDT...
AT 859 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GARNETT...OR 14 MILES NORTH OF
SPRINGFIELD... MOVING NORTHEAST AT 20 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO PENNY SIZED HAIL.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
UNLIKELY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
FURMAN...SCOTIA...TARBORO...ROBERTVILLE...GRAYS...PINELAND...GILLISON
VILLE AND GARNETT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3243 8129 3261 8136 3279 8107 3255 8093
TIME...MOT...LOC 0059Z 241DEG 16KT 3258 8124
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 19, 7:15 PM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, Aug 19, 7:15 PM EDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Charleston SC 715 PM EDT FRI AUG 19 2016 .SYNOPSIS... High pressure offshore will weaken through tonight. An inland trough will persist over the region this weekend. A cold front will move south through the area early next week. High pressure will then build from the north and will prevail through late week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Showers and storms will linger into the evening, driven mainly by mesoscale boundaries like the sea breeze and outflows. The convection will slowly shift eastward with time given the steering flow. Low risk of a severe storm with damaging winds. Shortwave energy passing over/near the area overnight will keep at least a small chance of showers/weak storms, mainly around the Charleston Tri-county area/coastal SC. Lows will be in the mid 70s for most areas, closer to 80 near the coast. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/... Saturday and Saturday night: Aloft the pattern will feature nearly zonal, though broadly anticyclonic flow, around the large ridge that covers the Gulf of Mexico east to the western Atlantic. Furthermore, its hard to see any noteworthy shortwaves poised to push across the region, and instead there are pockets of NVA within the west to west- southwest flow. At the surface, the main feature is the inland trough which is still expected to be centered across the central Carolinas. Models show varying degrees of convective coverage, but a perusal of soundings makes it hard to get real excited about coverage much more than scattered. Overnight, there isn't much support for noctural development. Also, the severe weather threat remains low thanks to weak lapse rates and moderate at best CAPE. We could still see a few strong to marginally severe storms, but it should be a classic pulse day with weak shear and slow storm movement. It will be another warm one as westerly flow prior to the sea breeze will help keep temperatures up. forecast highs are in the mid 90s with lows in the mid to upper 70s. Sunday through Monday: The pattern aloft will change very little and any shortwave energy embedded within the flow should remain north of the region through early in the week. The main thing to watch for in this time period will be a cold front progged to approach on Sunday and sink southward through the area on Monday. Sunday looks to be dry for most of the day ahead of the front, thanks to warm mid levels. Then in the late afternoon and evening, we will have to see what upstream activity looks like and if it will push through. Then for Monday, the front should be situated in the vicinity of southeast Georgia. North of the front, profiles look to be capped while along and south there should be isolated to scattered convection. Sunday will be the warmest day with some compressional heating ahead of the front resulting in mid 90s with some potential for upper 90s inland. Monday will begin the cool down, though only a couple of degrees into the low 90s. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... In terms of heat and humidity, this period will feature the most significant pattern change we have experienced since June. A cold front will slowly but steadily push south of the region Monday night, and high pressure will build into the region from the north and will prevail through next week. In the wake of cold fropa, drier air will only slowly filter into the region. As a result, a marked N/NE to S/SW moisture gradient will persist Tuesday, when scattered thunderstorms could still occur especially across S/W counties. Then, medium range guidance depicts drier/more stable air spreading into the region mid to late week, and this should translate to S/SW retreat of thunderstorms. Maintained a slight chance of thunderstorms across SE GA Wednesday PM, then precipitation is limited to isolated/scattered showers across southern/coastal counties Thursday/Friday. Meanwhile, high temps in the upper 80s/lower 90s and lows in the lower/mid 70s should prevail most areas Tuesday through late week. These temps will be close to normal, but unseasonably low dewpoints in the 60s should spread across greater territory during this period, excepting perhaps far southern/coastal counties. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... Expect primarily VFR conditions at both terminals. Low probabilities for significant impacts from showers and/or thunderstorms, mainly through about 02Z at KSAV and 04Z at KCHS, then again Saturday afternoon. Extended Aviation Outlook: Saturday through Tuesday, thunderstorms could produce brief flight restrictions, especially during the afternoon/evening hours. Otherwise, VFR. && .MARINE... Winds will remain south to southwesterly through the rest of today and tonight, generally around 15 knots. Seas 2 to 3 feet. Nocturnal surging is again a possibility tonight with winds potentially reaching near 20 knots at times, though remaining below small craft advisory criteria. Convective activity over the waters this evening and potentially overnight could delay or entirely disrupt surging, but stronger storms have the potential to produce significantly higher winds than any surging would. Saturday through Wednesday: With a surface trough situated inland, moderate south to southwest flow will prevail across the local waters this weekend. Winds will generally be in the 10-15 kt range, with some surging into the 15-20 kt range with the afternoon/evening sea breeze. A cold front is then expected to push southward through the waters Sunday night and Monday which will turn the flow more northwest and then north for a time. Then by Tuesday, high pressure will build in from the north and winds will become more easterly in the 10-15 kt range through mid week. Seas will be in the 1-3 ft range for most of the period, with and uptick to 2-4 ft by Tuesday and Wednesday. With increased fetch we could even see some 5 ft seas in the outer waters by Wednesday. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && SYNOPSIS... NEAR TERM...RJB SHORT TERM...BSH LONG TERM...SPR AVIATION...BSH/RJB MARINE...BSH/JMC
Hazardous weather outlook, Aug 19, 3:41 AM EDT, 17 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 341 AM EDT FRI AUG 19 2016 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-200745- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 341 AM EDT FRI AUG 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Aug 19, 5:21 PM EDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
521 PM EDT FRI AUG 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 1 E CHARLESTON NAVAL CO 32.85N 79.92W
08/19/2016 E0.70 INCH BERKELEY SC BROADCAST MEDIA
MEDIA RELAYED A REPORT OF DIME SIZE HAIL ON DANIEL
ISLAND.
&&
EVENT NUMBER CHS1600679
DPBLocal storm report, Aug 19, 6:19 PM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
619 PM EDT FRI AUG 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM TSTM WND DMG 1 SW DANIEL ISLAND 32.86N 79.92W
08/19/2016 BERKELEY SC PUBLIC
THE PUBLIC REPORTED A TREE DOWN IN A PARKING LOT ALONG
FAIRCHILD STREET.
&&
EVENT NUMBER CHS1600680
DPBSpecial weather statement, Aug 19, 6:52 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
652 PM EDT FRI AUG 19 2016
GAZ116-137-138-192330-
LONG GA-INLAND LIBERTY GA-INLAND BRYAN GA-
652 PM EDT FRI AUG 19 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY...LONG AND
BRYAN COUNTIES UNTIL 730 PM EDT...
AT 651 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DONALD...OR 10 MILES WEST OF FORT STEWART...
MOVING NORTHEAST AT 20 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO PENNY SIZED HAIL.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
UNLIKELY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
PEMBROKE...FORT STEWART...LANIER...GUMBRANCH AND GUM BRANCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS AS WELL AS LOCAL CABLE TV OUTLETS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3178 8178 3190 8189 3219 8160 3200 8140
TIME...MOT...LOC 2251Z 227DEG 17KT 3190 8178Special weather statement, Aug 19, 6:58 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
658 PM EDT FRI AUG 19 2016
SCZ043-044-192345-
DORCHESTER SC-INLAND COLLETON SC-
658 PM EDT FRI AUG 19 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER AND
COLLETON COUNTIES UNTIL 745 PM EDT...
AT 658 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR REEVESVILLE...OR 7 MILES SOUTHWEST OF SAINT
GEORGE...MOVING EAST AT 20 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO NICKEL SIZED HAIL.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
UNLIKELY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... SAINT
GEORGE...INDIAN FIELD...DORCHESTER...ST. GEORGE...HARLEYVILLE...
REEVESVILLE AND CANADYS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS AS WELL AS LOCAL CABLE TV OUTLETS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3328 8048 3327 8045 3326 8043 3326 8039
3305 8038 3305 8076 3318 8079 3333 8050
TIME...MOT...LOC 2258Z 257DEG 17KT 3314 8070Local storm report, Aug 19, 8:04 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
804 PM EDT FRI AUG 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM LIGHTNING 2 E CHARLESTON NAVAL CO 32.85N 79.91W
08/19/2016 BERKELEY SC BROADCAST MEDIA
MEDIA RELAYED AN IMAGE OF A TREE DOWN ALONG BLAKEWAY
STREET ON DANIEL ISLAND.
&&
EVENT NUMBER CHS1600681
DPBSpecial weather statement, Aug 19, 8:59 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
859 PM EDT FRI AUG 19 2016
GAZ101-SCZ042-047-200130-
EFFINGHAM GA-INLAND JASPER SC-HAMPTON SC-
859 PM EDT FRI AUG 19 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...HAMPTON
AND JASPER COUNTIES UNTIL 930 PM EDT...
AT 859 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GARNETT...OR 14 MILES NORTH OF
SPRINGFIELD... MOVING NORTHEAST AT 20 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO PENNY SIZED HAIL.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
UNLIKELY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
FURMAN...SCOTIA...TARBORO...ROBERTVILLE...GRAYS...PINELAND...GILLISON
VILLE AND GARNETT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3243 8129 3261 8136 3279 8107 3255 8093
TIME...MOT...LOC 0059Z 241DEG 16KT 3258 8124The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 9:02 PM EDT | Severe Thunderstorm Warning | CHS | Hampton, Jasper | 58 min |
| Aug 19, 10:20 PM EDT | Special Weather Statement | CHS | Colleton | 25 min |
| Aug 20, 7:03 PM EDT | Special Marine Warning | CHS | 57 min |
Nearby
Special Weather Statements in South Carolina, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.